How to stop long-lived med like Viramune?
Dec 23, 2001
I've been on Combivir and Viramune since Dec '99, my first and only HIV meds. My VL is < 50 and my T-cells are around 535. I've become anemic and want to stop my meds to see if the AZT is causing the anemia (with my HIV specialist's and my hematologist's approval, of course - we've been talking about doing this) and have a break from the meds.
So how do I stop since one of the meds is Viramune, which as you have discussed is a long-lived med? I may or may not want to restart this combination of drugs later depending on whether the anemia clears up, indicating that it was caused by the AZT, and how fast and how high my VL rebounds and how fast my T-cells fall. When I was diagnosed in October '99 my VL was 16.3K and my T-cells were 269. I've never had an OI.
Response from Dr. Cohen
Well, Jim, there are other ways to figure out if AZT is the cause of your anemia. While you could just stop them all, you can do something perhaps easier - which is to simply substitute a different antiviral for the AZT - one that does not cause anemia. As this is your first combo - the only issue would be to pick something that is compatible with the remaining meds (3TC and Nevirapine) - and that is almost all of them. The only choices for which most clincians would not yet use as an alternative here would be another nonnucleoside (such as Sustiva or Rescriptor) but even these might be an option based on the little info that is available. Nonetheless, there are many common alternatives with lots of info to show how well they'd work instead, without the concern for anemia. For years, the most common substitution has been zerit (d4T/stavudine) instead of AZT. It is about as potent and has very little if any risk for anemia. However, virtually any other nucleoside could be an option, as could the use of tenofovir, the newest (and only nucleotide - a cousin of the nucleosides) antiviral just approved in the US. As long as you substitute something equally or more effective, you won't expect viral rebound - and you'd be able to see if the anemia improves while maintaining the control of HIV.
If instead you also want to stop antivirals, for some other additional reason, you are right that stopping a combo containing Viramune is a bit tricky. Some would just stop, while others are more conservative. Here again, if you wanted to be conservative - what you would do is just substitute an alternative med that could do the job for say a week - stopping the Viramune but keeping HIV under control with a new triple combo. And then you'd be able to stop the newer combo after a week or so. What can be used here is again flexible - about the only med incompatible with the Combivir is d4T/zerit - since it does not get along with AZT. The other one I'd not select for this strategy is Ziagen - since there are issues about stopping it early on and restarting it that would potentially limit your future use of this med. Several others could be used there instead, for example tenofovir, or a protease inhibitor such as Viracept. Any of these would work for the week you were on them, while the Viramune fades out of the body -and then you could stop. (As Sustiva also has a long life, it would make sense not to use it here as the alternative.)
Whichever you pick, you are reasonable to try and do something - since anemia is not something to just tolerate -but something that we can reverse if you do find the culprit. And we are fortunate to have enough options to make the search a reasonable one to start on.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will Two People Infected With Genital Herpes Make Each Others Herpes Worse?
- White Genital Herpes Blisters
- What Else Can Cause Blisters Besides Genital Herpes?
- What Do Genital Warts Look Like On Men?
- What Antibiotics Treat Bacterial Vaginosis?
- Can Washing After Sex Can Help Prevent Herpes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.